Questions and Answers: Life with Diabetes

Dr. Fran Cogen Health Pro
  • Welcome back! We are counting down to the last five diabetes bloopers and blunders!

     

    6. My doctor gave me a prescription for insulin (I have no more left and it is the wrong kind. (This happens NOT infrequently due to either provider or pharmacy error.) Thus it is important to check the labels on the prescriptions as soon as you pick them up from the pharmacy or as soon as you receive by mail order.

    RESPONSE:

    a.      Do not panic!

    b.      Call the diabetes team as soon as you realize the error. If there are 24-hour pharmacies in your local area, the situation can be rectified very quickly. If not, your team can provide a temporary work-around. Remember: insulin is insulin (and that is all you need). You just need to be directed how to use the insulin at hand until you get your personal insulin.

    Add This Infographic to Your Website or Blog With This Code:

    7. I woke up vomiting with flu like symptoms (and I just started insulin pump therapy)

     RESPONSE:

    a.      Do not panic!

    b.      Check for ketones (either urine or preferably by Precision extra blood ketone strips). Keep in mind that this may be the first time you have ever had ketones and that you did not realize you had them (especially if you have always had tight control). Be aware!

    c.      Check blood sugar.

    d.      Give corrective insulin (PLUS 20 percent extra if ketones) by injection. Do not mess with pump yet.

    e.      If ketones are present, and you can drink, start drinking non-carbohydrate containing fluids. If you continue to vomit in the presence of moderate or large ketones, please call your diabetes team who will most likely send you to your local hospital.

    f.       Troubleshoot the pump (after you have given your injected insulin). Did your infusion set fall out during the night? Did your tubing kink? Did you run out of insulin? Is the pump malfunctioning?

    g.      Call the 1-800-PUMP phone number for technical support to make sure your pump is functioning.

    h.      REMEMBER: you know how to give insulin by injection, so just resort back to multiple daily injections with bolus insulin (you have the vials or pens).

    i.       Communicate with your diabetes team.

     

    8. I gave my nighttime insulin at breakfast (on split mixed insulin dosage 2 or 3 times/day).

    RESPONSE:

    a.      Do not panic!

    b.      Depending on your insulin regime, you will most likely need to check blood sugars more frequently and perhaps add extra bolus insulin (regular or humalog/novolog/apidra) at lunch or snack time.

    c.      Consult with your diabetes team.

    9. I am on vacation in Paris/Nepal/Orlando/Aspen, etc. and I left my insulin on le metro, at base camp, on DUMBO, on the ski lift, etc. I have no insulin. Or my pump has malfunctioned...

    RESPONSE:

    a.      Do not panic! (At least try not to!)

    b.      Depending on your location, if not extremely remote, call the closest pharmacy and then let them know you will have your diabetes team phone in a prescription STAT. (This has happened to them before.) I once received a call at 12 midnight from the only English speaking French pharmacist in the local arrondisement in Paris informing me that my patient had left his Lantus in the taxi! Unfortunately, le pharmacie had no Lantus, but they did have Levemir. Would that work? Yes and we devised at treatment plan for the next week until they arrived back in Washington, DC!

  • c.       Be prepared prior to your travel plans with redundant supplies so that if you lose something you have back-ups! I cannot emphasize this often enough. You will have a big problem in a remote site like Nepal without insulin. However, the likelihood of this happening is relatively small because your diabetes team has prepared you way in advance for this possibility.

    Add This Infographic to Your Website or Blog With This Code:

    d.      If at a resort such as Disney World: no worries! There are local hospitals close to the parks that carry insulin. Indeed, I practically know the hospitalists in Orlando by name!

    e.      If you are in places like Aspen, the pharmacy may be miles away, so be prepared to travel. But, at least you will be able to get insulin eventually.

    f.       If your pump has malfunctioned, you should be prepared with bolus insulin (vials or pens) and even Lantus/Levemir as back up. Go back to injections if necessary. Call the 1-800-pump to have them federal express a new pump ASAP. They will do this, as they want to keep your business.

     

    10. I left my blood glucose meter at home/on the bus/in the plane/in school/on the rollercoaster etc... Now what do I do?

    RESPONSE:

    a. Do not panic!

    b. Go to the pharmacy/multifunctional department store, etc., and buy a new one until you can reach your diabetes team for a new one. (In some cases, the pharmacy will refund your money once the healthcare teams calls in the prescription.)

    c. Use your best judgment bolusing for carbohydrates prior to procuring your new meter to avoid lows. Having mild hyperglycemia would not be a disaster in this situation.

    d.      Be prepared: have another meter as a backup!

     

    I know that after I have posted this blog, I will think of many other bloopers and blunders. However, these 10 examples are good enough to begin thinking about corrective strategies. I would really appreciate contributions from my readers to develop comprehensive problem solving tips!

     

     

     

     

Published On: June 15, 2010